Journal of the American Medical Association · 1928 · 20 citations · 0 references
PharmacyPharmacologyToxicologyClinical PharmacologyPharmaceutical ToxicologyPharmacovigilanceDrug-induced Skin ReactionsSkin IrritationCutaneous Drug EruptionsDrug-induced Skin EruptionsMedication-induced ErythemaPhenobarbital TherapyPhenobarbital Use
Phenobarbital (luminal) has found increasing usage since its introduction in 1913, as an anticonvulsant and as a sedative. At present it is probably the most commonly used sedative and undoubtedly the most extensively used (effective) anticonvulsant, but there are relatively few reports in the literature of toxic reactions from this drug. One of the untoward manifestations of the toxic effect is a skin rash, which undoubtedly occurs much more frequently than the reports in the literature would indicate. At present, however, fifteen years after the introduction of this drug, there are forty-one published reports of this type of reaction. The following three cases from the Menninger Clinic are the only cases in which the skin rash appeared in approximately 400 cases in which phenobarbital has been used. <h3>REPORT OF CASES</h3><h3>Case 1.</h3> —A physician's wife, aged 63, had been given phenobarbital, 0.1 Gm. (11/2 grains), three times a day for